Do I really have to wait 6 months after stopping low dose accutane to have eyelid surgery?

I've been taking low dose accutane (120 mg/week) for a couple of years. I have extremely oily skin, and accutane (even at higher doses) makes my skin normal, not dry at all (when I go off it my skin reverts to oily and cystic in 2 weeks). I want to have a blepharoplasty in 3 months, so I went off accutane just to be safe, but my surgeon said he didn't think I needed to. What does the data say -- is there medical literature indicating that outcomes are worse for those taking low dose accutane?

Doctor Answers 4

If the surgery is done with laser, it may be the reason they like you to be off the Accutane.

I would not think that it would be a ;problem. But again it is for your safety. they want to make sure that you heal well and have no complication. 

Accutane and eyelid surgery

Conservatively, waiting 6 months after stopping Accutane to have eyelid surgery is reasonable and safe. The reason to stop Accutane is due to possible delayed healing with cosmetic procedures. This delay is traditionally associated with skin resurfacing procedures, such as chemical peel or laser treatment.


Dr. Chaboki

Houtan Chaboki, MD
Washington DC Facial Plastic Surgeon
4.9 out of 5 stars 77 reviews

From a mediolegal standpoint, in the event of a complication, your surgeon will be blamed if surgery is not delayed 6 months.

The evidence that isotrentinoin affects the healing of eyelid surgery does not exit.  The data that it affects the healing of skin resurfacing is poor at best.  However, it is generally advised in the literature to wait at least 6 months before performing aesthetic surgery after taking isotrentinoin.  Your surgeon is correct in following this conservative approach.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
4.9 out of 5 stars 23 reviews

Acutane and eyelid surgery

it is only necessary to stop Accutane for 6 months to a year if you are going to have a skin resurfacing procedure such as laser or chemical peel or a dermabrasion.  Having eyelid surgery 6 months after stopping the Accutane poses no additional risk.

Devinder S. Mangat, MD, FACS
Cincinnati Facial Plastic Surgeon
3.8 out of 5 stars 25 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.